Although antibiotics have played an important role in combating disease during the last century, there are some people who are unable to tolerate these life-saving medications. Allergies to penicillin can be quite common. They are a serious medical condition which patients and doctors must always be aware of. It is important to differentiate between a true allergy and an intolerance to the medication. The differences may seem subtle, but they are very important when dealing with a patient who has difficulties taking to penicillin.
Most people who suffer from an allergy to penicillin will see an improvement in their allergy over time. Very few people will have the same severity of symptoms decades after their first exposure to penicillin. The reasons for this are somewhat mysterious, but the general thinking is that your immune system learns to adapt to the penicillin over time, seeing it as less of a threat as you age.
Symptoms of penicillin allergies
There are many things that can happen to a person when they take penicillin and find they are allergic to it. Most of the symptoms will become apparent within a day of taking the penicillin, and in some cases within hours.
Hives, which are itchy, raised rashes on the skin, are one of the most common symptoms of the penicillin allergy. Hives will often come and go over a period of time. The rash does not remain stable – it will change shape and pattern as it delelops.
A swelling of the skin and tissues under the skin, known as angioedema, is another common symptom of a true penicillin allergy. This condition can be not only cosmetically frightening, but can become dangerous if the swelling obstructs a person’s ability to breathe.
People with penicillin allergies will often begin coughing and wheezing due to a narrowing of the airways through which you breathe. If the airways become narrow enough, and breathing is obstructed, a penicillin allergy can quickly become life-threatening.
A very serious and potentially life-threatening reaction to a penicillin allergy is known as anaphylaxis. Anaphylaxis is a condition which comes on quite rapidly and has the potential to do great harm in a short period of time. Symptoms of an anaphylactic reaction include hives, difficulty breathing, abdominal pain, and a sharp drop in blood pressure.
It should be noted that very few people who are allergic to penicillin will ever experience an anaphylactic reaction. However those who do are at great risk, and must be attended to by a doctor immediately.
In addition to a true allergic reaction, it is quite possible for a person to experience adverse reactions to penicillin. Adverse reactions are not true allergies, as they do not stimulate the immune system. Despite this, many adverse reactions can be quite difficult to deal with for people taking penicillin.
One of the more common adverse reactions to penicillin involves an upset stomach and diarrhea. People who have adverse reactions to a medication such as penicillin do not necessarily need to discontinue using the medication. This can have important implications in the treatment for whatever infection they are taking the antibiotic for.
When you begin to take a medications such as penicillin, be sure that you clearly understand the dosing instructions, and potential risks involved. If you have questions about penicillin allergies, or adverse reactions, be sure to speak with your doctor before you begin taking penicillin. If you experience any symptoms which may be related to a penicillin allergy, you should discontinue taking the medication immediately, and call your doctor right away.